Permanent alopecia in patients with breast cancer after taxane chemotherapy and adjuvant hormonal therapy: Clinicopathologic findings in a cohort of 10 patients

    A. Fonia, Carlo Cota, Jane Setterfield, Lynne J. Goldberg, David A. Fenton, Catherine M. Stefanato
    Image of study
    TLDR Some breast cancer patients developed permanent hair loss after chemotherapy and hormonal therapy, showing patterns similar to common baldness and alopecia areata.
    In a 2017 study involving 10 female breast cancer patients aged 46 to 72 who developed permanent alopecia after taxane chemotherapy and adjuvant hormonal therapy, clinicopathologic features were examined. The study identified three clinical patterns of alopecia and histopathological findings consistent with alopecia areata-like and female pattern hair loss, including preserved hair follicle units, reduced hair density, increased telogen and vellus hair follicles, pigment casts, and in some cases, peribulbar lymphoid cell infiltrate. The study's small sample size and retrospective nature were limitations. A "dual target" hypothesis was proposed, suggesting that chemotherapy disrupts the hair follicle cycle, while hormonal therapy contributes to follicle miniaturization, leading to permanent alopecia. One patient experienced hair regrowth after using topical minoxidil 5%. The findings underscore the need for further research to understand the mechanisms of chemotherapy-induced alopecia.
    View this study on jaad.org →

    Cited in this study